On the Severi problem in arbitrary characteristic

Publikation: Beitrag in FachzeitschriftArtikelForschungPeer-Review

Autoren

  • Karl Christ
  • Xiang He
  • Ilya Tyomkin

Organisationseinheiten

Externe Organisationen

  • Ben-Gurion University of the Negev (BGU)
  • Tsinghua University
  • Hebrew University of Jerusalem (HUJI)
Forschungs-netzwerk anzeigen

Details

OriginalspracheEnglisch
Seiten (von - bis)1-45
Seitenumfang45
FachzeitschriftPublications Mathematiques de l'Institut des Hautes Etudes Scientifiques
Jahrgang137
Ausgabenummer1
Frühes Online-Datum1 Dez. 2022
PublikationsstatusVeröffentlicht - Juni 2023

Abstract

In this paper, we show that Severi varieties parameterizing irreducible reduced planar curves of a given degree and geometric genus are either empty or irreducible in any characteristic. Following Severi’s original idea, this gives a new proof of the irreducibility of the moduli space of smooth projective curves of a given genus in positive characteristic. It is the first proof that involves no reduction to the characteristic zero case. As a further consequence, we generalize Zariski’s theorem to positive characteristic and show that a general reduced planar curve of a given geometric genus is nodal.

ASJC Scopus Sachgebiete

Zitieren

On the Severi problem in arbitrary characteristic. / Christ, Karl; He, Xiang; Tyomkin, Ilya.
in: Publications Mathematiques de l'Institut des Hautes Etudes Scientifiques, Jahrgang 137, Nr. 1, 06.2023, S. 1-45.

Publikation: Beitrag in FachzeitschriftArtikelForschungPeer-Review

Christ K, He X, Tyomkin I. On the Severi problem in arbitrary characteristic. Publications Mathematiques de l'Institut des Hautes Etudes Scientifiques. 2023 Jun;137(1):1-45. Epub 2022 Dez 1. doi: 10.48550/arXiv.2005.04134, 10.1007/s10240-022-00135-x, 10.1007/s10240-022-00137-9
Christ, Karl ; He, Xiang ; Tyomkin, Ilya. / On the Severi problem in arbitrary characteristic. in: Publications Mathematiques de l'Institut des Hautes Etudes Scientifiques. 2023 ; Jahrgang 137, Nr. 1. S. 1-45.
Download
@article{efeb032b5f264d629131e97db6dee66e,
title = "On the Severi problem in arbitrary characteristic",
abstract = "In this paper, we show that Severi varieties parameterizing irreducible reduced planar curves of a given degree and geometric genus are either empty or irreducible in any characteristic. Following Severi{\textquoteright}s original idea, this gives a new proof of the irreducibility of the moduli space of smooth projective curves of a given genus in positive characteristic. It is the first proof that involves no reduction to the characteristic zero case. As a further consequence, we generalize Zariski{\textquoteright}s theorem to positive characteristic and show that a general reduced planar curve of a given geometric genus is nodal.",
author = "Karl Christ and Xiang He and Ilya Tyomkin",
note = "Funding Information: IT is partially supported by the Israel Science Foundation (grant No. 821/16). KC is supported by the Israel Science Foundation (grant No. 821/16) and by the Center for Advanced Studies at BGU. XH was supported by the ERC Consolidator Grant 770922 – BirNonArchGeom.",
year = "2023",
month = jun,
doi = "10.48550/arXiv.2005.04134",
language = "English",
volume = "137",
pages = "1--45",
journal = "Publications Mathematiques de l'Institut des Hautes Etudes Scientifiques",
issn = "0073-8301",
publisher = "Springer Verlag",
number = "1",

}

Download

TY - JOUR

T1 - On the Severi problem in arbitrary characteristic

AU - Christ, Karl

AU - He, Xiang

AU - Tyomkin, Ilya

N1 - Funding Information: IT is partially supported by the Israel Science Foundation (grant No. 821/16). KC is supported by the Israel Science Foundation (grant No. 821/16) and by the Center for Advanced Studies at BGU. XH was supported by the ERC Consolidator Grant 770922 – BirNonArchGeom.

PY - 2023/6

Y1 - 2023/6

N2 - In this paper, we show that Severi varieties parameterizing irreducible reduced planar curves of a given degree and geometric genus are either empty or irreducible in any characteristic. Following Severi’s original idea, this gives a new proof of the irreducibility of the moduli space of smooth projective curves of a given genus in positive characteristic. It is the first proof that involves no reduction to the characteristic zero case. As a further consequence, we generalize Zariski’s theorem to positive characteristic and show that a general reduced planar curve of a given geometric genus is nodal.

AB - In this paper, we show that Severi varieties parameterizing irreducible reduced planar curves of a given degree and geometric genus are either empty or irreducible in any characteristic. Following Severi’s original idea, this gives a new proof of the irreducibility of the moduli space of smooth projective curves of a given genus in positive characteristic. It is the first proof that involves no reduction to the characteristic zero case. As a further consequence, we generalize Zariski’s theorem to positive characteristic and show that a general reduced planar curve of a given geometric genus is nodal.

UR - http://www.scopus.com/inward/record.url?scp=85143266941&partnerID=8YFLogxK

U2 - 10.48550/arXiv.2005.04134

DO - 10.48550/arXiv.2005.04134

M3 - Article

AN - SCOPUS:85143266941

VL - 137

SP - 1

EP - 45

JO - Publications Mathematiques de l'Institut des Hautes Etudes Scientifiques

JF - Publications Mathematiques de l'Institut des Hautes Etudes Scientifiques

SN - 0073-8301

IS - 1

ER -